Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 33, NWS Sioux Falls, SD

July 1, 2019Cottonwood County, Jackson County, Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 1, 2019, 3:13 PM CDT for Cottonwood County, Jackson County, Nobles County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2019, 3:13 PM CDT (20:13 UTC)
Expired
Jul 1, 2019, 4:00 PM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cottonwood County, MN, Jackson County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

219 
WUUS53 KFSD 012013
SVRFSD
MNC033-063-105-012100-
/O.NEW.KFSD.SV.W.0033.190701T2013Z-190701T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
313 PM CDT Mon Jul 1 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Jackson County in southwestern Minnesota...
  Northeastern Nobles County in southwestern Minnesota...
  Southwestern Cottonwood County in southwestern Minnesota...

* Until 400 PM CDT.

* At 313 PM CDT, a severe thunderstorm was located near Fulda, or 12
  miles north of Worthington, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Heron Lake around 340 PM CDT.
  Windom, Bergen and Kilen Woods State Park around 400 PM CDT.

Other locations impacted by this severe thunderstorm include Kinbrae,
Wilder, Dundee and Okabena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4368 9496 4372 9556 4385 9560 4385 9546
      4387 9546 4388 9534 4390 9496
TIME...MOT...LOC 2013Z 268DEG 23KT 4381 9555 

HAIL...1.25IN
WIND...60MPH
 
$$

Schumacher
2 follow-up statements
574 
WWUS53 KFSD 012039
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
339 PM CDT Mon Jul 1 2019

MNC105-012048-
/O.CAN.KFSD.SV.W.0033.000000T0000Z-190701T2100Z/
Nobles MN-
339 PM CDT Mon Jul 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NOBLES COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Minnesota.

LAT...LON 4368 9496 4372 9528 4385 9528 4390 9496
TIME...MOT...LOC 2038Z 269DEG 36KT 4381 9516 

$$

MNC033-063-012100-
/O.CON.KFSD.SV.W.0033.000000T0000Z-190701T2100Z/
Jackson MN-Cottonwood MN-
339 PM CDT Mon Jul 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN JACKSON AND SOUTH CENTRAL COTTONWOOD COUNTIES...

At 338 PM CDT, a severe thunderstorm was located near Windom, moving
east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Kilen Woods State Park around 345 PM CDT.
  Bergen around 350 PM CDT.

Other locations impacted by this severe thunderstorm include Wilder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4368 9496 4372 9528 4385 9528 4390 9496
TIME...MOT...LOC 2038Z 269DEG 36KT 4381 9516 

HAIL...1.00IN
WIND...60MPH
 
$$

Schumacher
804 
WWUS53 KFSD 012052
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
352 PM CDT Mon Jul 1 2019

MNC033-063-012102-
/O.EXP.KFSD.SV.W.0033.000000T0000Z-190701T2100Z/
Jackson MN-Cottonwood MN-
352 PM CDT Mon Jul 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON AND SOUTH
CENTRAL COTTONWOOD COUNTIES WILL EXPIRE AT 400 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Minnesota.

LAT...LON 4368 9496 4372 9528 4385 9528 4390 9496
TIME...MOT...LOC 2052Z 268DEG 23KT 4381 9504 

$$

Schumacher

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:55 AM CDT, 8 hours 18 minutes earlier.

Area forecast discussion, Jul 1, 6:55 AM CDT, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
655 AM CDT Mon Jul 1 2019

.SHORT TERM...(Today and Tonight)
Issued at 442 AM CDT Mon Jul 1 2019

Been an active night convectively for locations from south central
SD then main north of I-90. Several clusters with near severe to
severe wind gusts, but organization has been a tough road to haul
for most storms.  Rainfall has generally not been overwhelming, but
a few spots have seen amounts of an inch or two, with the area
around KMML showing short term rates of 3-4" per hour at the peak
earlier in the night.  Concerns for this package are largely within
the short term, dealing with the potential for more severe weather
today, and the potential for some locally heavy rainfall as storms
redevelop later today and this evening.

Surface boundary, reinforced by periodic clusters of storms, remains
discernible from just south of the MN/IA border toward KYKN and KONL.
Another outflow surge working south/southwest out of the convection
developing within the deep warm advection zone toward Highway 14,
surely to give an additional shove southward. Other convection
continues to fire off from western to northern SD, with spottier
activity back into south central, all in a broad jet entrance
region/frontogenetic zone, which remains largely locked in through
the morning hours.  The effectively lifting boundary will become
increasingly important, and should help to nudge the slightly better
coverage southward toward midday, but still generally north of
Highway 14.

Will have to watch the MCV which is becoming revealed by decreasing
cirrus cover across western NE, which is marching east northeast and
toward southeast SD. Times out to be toward midday or very early
afternoon, and this could result in a reinvigoration of convection
as it moves toward the KFSD area. Have nudged up some midday PoPs to
cover the uncertainty.  Otherwise, after destabilizing today
near/south of the boundary, should set up a nice instability
gradient near/post frontal.  Coverage of storms initially focused
with the northern activity will begin to take off by very late
afternoon into the dinner hours near/just post frontal as a decent
wave begins to lift northeast into the region, which should evolve
to the more significant convection through the evening.
Deep layer shear is marginally better for organization of storm
tonight, but early indications are that discrete cells will be
difficult to hold on to. Some of the 0-3km shear vectors begin to
orient a bit more cross boundary by this evening, and with some
values on the order of 35-40 knots, especially near the IA border,
could lend toward development of some QLCS structures which could
sustain a wind threat a bit longer, or worst case yield a little
better tornadic threat near the boundary. CAPE profiles feature as
much as 2000 J/kg prefrontal, and appear not as thick as the past
couple of days as well as a bit better balanced between potential
cold pool production and shear. Hail, while much less likely, is
still possible.

Low-level jet will be veering fairly quickly through the evening as
the wave pushes eastward, which should begin to take better precip
threat east/southeast toward 06z. With high precipitable water from
1.5-1.7 inches in place, likely that will also have some heavy
rainfall threat. After coordination, did not issue a flash flood
watch at this time, as there is some uncertainty as to where heavier
rainfall could set up, although southwest MN, far northern IA and
extreme eastern SD is the most likely area for seeing an average of
an inch or two of rainfall.

Tempwise, will not be as oppressive today, even south of the
boundary. Should be enough heating even with more cloudiness to get
some lower 90s from northeast NE into northwest IA, but actually
could be hard pressed to get past 80 KHON toward KMML. Tonight temps
will remain mild in the mid 60s to near 70.

.LONG TERM...(Tuesday through Sunday)
Issued at 442 AM CDT Mon Jul 1 2019

Did not do a whole lot with the forecast beyond the immediate
term with ongoing weather tonight. Boundary really does not go all
that far southward, but does look to weaken in character after
the initial push tonight into Tuesday as the upper level flow
flattens. The threat for thunder continues on Tuesday for the
south, but should manage to keep away from any severe storms as
shear parameters diminish once again. A wave digging through the
Rockies will begin to turn the upper-level flow back to the
southwest by Wednesday, which should begin to induce the frontal
zone back northward along with an increase in lower to mid-level
theta E advection. Should gradually see an increase in
precipitation chances, although the better frontal dynamics could
remain northwest of the area while the veering low-level jet
focuses more east by Wednesday night.

The proximity of the boundary (location uncertain at best due to the
impacts of convection) and several waves crossing the ridge from
Wednesday night through Friday, the strongest of which appears to be
Friday and will likely drive the boundary eastward across the
northern plains as the flow amplifies toward northwest for the
weekend. A potential for severe weather and some heavy rainfall
areas appears likely during the period, and the overly broad PoPs
will certainly become refined to some dry periods and enhanced
precip threat periods as we crawl toward this time.  Could be an
active period around the Fourth of July holiday period, so make sure
to keep up with the latest forecasts.  Temps should be a bit above
normal most periods through Friday, followed by temps back closer to
normal.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 655 AM CDT Mon Jul 1 2019

Overnight convection diminishing early this morning, with mainly
spotty showers north of a KMWM-KFSD-KONL line. As a couple of
weak disturbances work through, could see spots of convection
develop which have brief MVFR conditions, one such area moving
into southeast South Dakota ahead of a MCV late morning. Should
get a little post frontal/outflow stratocumulus to develop with
areas of MVFR ceilings mainly north of Interstate 90 during the
later morning and afternoon. Approach of a stronger wave should
spur redevelopment during the later afternoon and evening hours
near the stalled boundary across southeast SD into southwest MN,
sliding through NW IA during the evening and early overnight.
As skies clear tonight around KHON with diminishing wind, could
see some patchy MVFR to IFR fog develop after 09z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...Chapman
Hazardous weather outlook, Jul 1, 5:56 AM CDT, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
556 AM CDT Mon Jul 1 2019

IAZ001>003-012>014-020-MNZ080-081-089-090-097-098-SDZ056-062-066-067-
069>071-021100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Moody-Minnehaha-Turner-Lincoln-Yankton-
Union-
556 AM CDT Mon Jul 1 2019

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms will be possible into early
afternoon, but by late afternoon and early evening, strong to
potentially severe storms are expected to develop. The main threat
with late day storms will be damaging winds to around 70 mph through
midnight. An isolated tornado will also be possible during the late
afternoon or early evening.  While hail will also be a threat, only
isolated storms should produce any hail up to quarter size.

Areas of heavy rainfall are also possible this evening into the early
overnight. Rainfall from one to two inches is possible, with locally
heavier amounts across southwest Minnesota and far northern Iowa.
This could produce some ponding in urban and poor drainage areas, as
well as some flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times during the week. The most
likely period for a strong to severe storm or heavy rainfall will be
around Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 pm CDT.

IAZ021-022-031-032-NEZ013-014-021100-
Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
556 AM CDT Mon Jul 1 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and northeast Nebraska.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop by this evening from
northeast Nebraska into northwest Iowa. A few storms could be strong
to severe with a threat for damaging wind and hail up to quarter
size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times during the week. The most
likely period for a strong to severe storm or heavy rainfall will be
around Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 6 pm CDT.

SDZ038>040-050-052>055-057>061-063>065-068-021100-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
556 AM CDT Mon Jul 1 2019

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will prevail at times this
morning, with additional development mainly east of the James River
by later this afternoon. A few storms could become severe with the
main threat as damaging wind, locally heavy rainfall and hail up to
dime size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times during the week. The most
likely period for a strong to severe storm or heavy rainfall will be
around Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 pm CDT.

MNZ071-072-021100-
Lincoln-Lyon-
556 AM CDT Mon Jul 1 2019

This Hazardous Weather Outlook is for southwest Minnesota.

.DAY ONE...Today and tonight.

After heavy rainfall overnight and early this morning, additional
storms expected to develop toward evening will bring a threat for
flooding rainfall back to the area. In addition, a few storms could
be severe, with damaging wind the primary threat. An isolated tornado
is also possible, mainly between 5 pm and 9 pm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times during the week. The most
likely period for a strong to severe storm or heavy rainfall will be
around Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 pm CDT.

In the hours before

Local storm report, Jul 1, 10:07 AM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1007 AM CDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     EXCESSIVE HEAT   2 WNW SIOUX CITY        42.51N 96.43W
06/30/2019  E106 F           WOODBURY           IA   BROADCAST MEDIA

            *** 1 FATAL ***
            REPORT OF 16 MONTH OLD GIRL WHO DIED AFTER
            BEING LEFT UNATTENDED IN A VEHICLE. HEAT
            INDICES HAD BEEN AROUND 105 FOR SEVERAL
            HOURS.

&&
Local storm report, Jul 1, 12:17 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 PM CDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     TSTM WND DMG     GHENT                   44.51N 95.89W
07/01/2019                   LYON               MN   LAW ENFORCEMENT

            TREE UPROOTED AND SOME CORN BLOWN OVER.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:52 PM CDTSevere Thunderstorm WarningFSDLincoln36 min
Jul 1, 2:32 AM CDTSevere Thunderstorm WarningFSDLincoln, Lyon28 min
Jul 1, 3:00 AM CDTFlash Flood WarningFSDLyon3 hr
Jul 1, 10:20 AM CDTRiver Flood WarningFSDLyon4 days
Jul 1, 2:54 PM CDTSevere Thunderstorm WarningFSDNobles51 min
Jul 1, 3:02 PM CDTSevere Thunderstorm WarningFSDCottonwood43 min
Jul 1, 4:16 PM CDTFlash Flood WatchFSDCottonwood, Jackson, Murray, Nobles, Rock9 hr
Jul 1, 4:52 PM CDTSevere Thunderstorm WarningFSDRock23 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.